Alert archive / Kansas / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 252, NWS Wichita, KS

June 23, 2019Ellsworth County, McPherson County, Saline County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at Jun 23, 2019, 7:26 PM CDT for Ellsworth County, McPherson County, Saline County, Kansas. It was in force for 64 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 23, 2019, 7:26 PM CDT (00:26 UTC)
Expired
Jun 23, 2019, 8:30 PM CDT
In force
64 min
Issued by
NWS Wichita, KS
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

Counties Ellsworth County, KS, McPherson County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 110 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 23, 7:37 PM CDTHAIL 16 Ssw Brookville, KS
Jun 23, 8:02 PM CDTHAIL 1.75Lindsborg, KSNICKEL TO GOLFBALL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 0.4 hours before the alert went out and 176 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2019-06-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2019-06-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -19 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-76 J/kg
Mixed-layer LCL
1275 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
-19 m²/s²
0-3 km storm-relative helicity
-36 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted.

320 
WUUS53 KICT 240026
SVRICT
KSC053-113-169-240130-
/O.NEW.KICT.SV.W.0252.190624T0026Z-190624T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
726 PM CDT Sun Jun 23 2019

The National Weather Service in Wichita has issued a

* Severe Thunderstorm Warning for...
  Northeastern McPherson County in central Kansas...
  East central Ellsworth County in central Kansas...
  Southern Saline County in central Kansas...

* Until 830 PM CDT.

* At 726 PM CDT, a severe thunderstorm was located 8 miles east of
  Kanopolis, moving east at 40 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Locations impacted include...
  Salina, Lindsborg, Assaria, Gypsum, Brookville, Smolan, Falun,
  Bridgeport, Roxbury and Kanopolis State Park.

This includes Interstate 135 between Mile Markers 73 and 88.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 3849 9737 3862 9798 3877 9799 3878 9737
TIME...MOT...LOC 0026Z 277DEG 33KT 3869 9800 

HAIL...1.50IN
WIND...60MPH
 
$$

MCGUIRE
5 follow-up statements
360 
WWUS53 KICT 240039
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
739 PM CDT Sun Jun 23 2019

KSC053-240049-
/O.CAN.KICT.SV.W.0252.000000T0000Z-190624T0130Z/
Ellsworth KS-
739 PM CDT Sun Jun 23 2019

...THE SEVERE THUNDERSTORM WARNING FOR EAST CENTRAL ELLSWORTH COUNTY
IS CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3861 9792 3874 9788 3878 9737 3849 9737
TIME...MOT...LOC 0039Z 278DEG 33KT 3867 9784 

$$

KSC113-169-240130-
/O.CON.KICT.SV.W.0252.000000T0000Z-190624T0130Z/
McPherson KS-Saline KS-
739 PM CDT Sun Jun 23 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN MCPHERSON AND SOUTHERN SALINE COUNTIES...

At 739 PM CDT, a severe thunderstorm was located 7 miles south of
Brookville, or 10 miles northwest of Lindsborg, moving east at 40
mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

Locations impacted include...
Lindsborg, Assaria, Gypsum, Smolan, Falun, Bridgeport and Roxbury. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 3861 9792 3874 9788 3878 9737 3849 9737
TIME...MOT...LOC 0039Z 278DEG 33KT 3867 9784 

HAIL...1.50IN
WIND...60MPH
 
$$

MCGUIRE
940 
WWUS53 KICT 240055
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
755 PM CDT Sun Jun 23 2019

KSC113-169-240130-
/O.CON.KICT.SV.W.0252.000000T0000Z-190624T0130Z/
McPherson KS-Saline KS-
755 PM CDT Sun Jun 23 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN MCPHERSON AND SOUTHEASTERN SALINE COUNTIES...

At 755 PM CDT, a severe thunderstorm was located over Lindsborg,
moving east at 35 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Lindsborg, Assaria, Gypsum, Bridgeport and Roxbury. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3857 9776 3865 9774 3873 9737 3849 9737
TIME...MOT...LOC 0055Z 285DEG 31KT 3861 9768 

HAIL...1.00IN
WIND...60MPH
 
$$

MCGUIRE
239 
WWUS53 KICT 240107
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
807 PM CDT Sun Jun 23 2019

KSC113-169-240130-
/O.CON.KICT.SV.W.0252.000000T0000Z-190624T0130Z/
McPherson KS-Saline KS-
807 PM CDT Sun Jun 23 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN MCPHERSON AND SOUTHEASTERN SALINE COUNTIES...

At 807 PM CDT, a severe thunderstorm was located near Lindsborg,
moving east at 35 mph.

HAZARD...60 mph wind gusts and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Bridgeport and Roxbury. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3855 9768 3860 9764 3864 9765 3865 9737
      3849 9737
TIME...MOT...LOC 0107Z 282DEG 29KT 3857 9759 

HAIL...0.88IN
WIND...60MPH
 
$$

MCGUIRE
589 
WWUS53 KICT 240115
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
815 PM CDT Sun Jun 23 2019

KSC169-240124-
/O.CAN.KICT.SV.W.0252.000000T0000Z-190624T0130Z/
Saline KS-
815 PM CDT Sun Jun 23 2019

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SALINE COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has weakened and 
moved out of the warned area. Therefore, the warning has been 
cancelled.

LAT...LON 3860 9737 3849 9737 3853 9759 3856 9756
      3861 9754
TIME...MOT...LOC 0114Z 277DEG 33KT 3856 9750 

$$

KSC113-240130-
/O.CON.KICT.SV.W.0252.000000T0000Z-190624T0130Z/
McPherson KS-
815 PM CDT Sun Jun 23 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR NORTHEASTERN MCPHERSON COUNTY...

At 814 PM CDT, a severe thunderstorm was located 9 miles east of
Lindsborg, moving east at 40 mph.

HAZARD...60 mph wind gusts and penny size hail.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Roxbury.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3860 9737 3849 9737 3853 9759 3856 9756
      3861 9754
TIME...MOT...LOC 0114Z 277DEG 33KT 3856 9750 

HAIL...0.75IN
WIND...60MPH
 
$$

MCGUIRE
917 
WWUS53 KICT 240120
SVSICT

Severe Weather Statement
National Weather Service Wichita KS
820 PM CDT Sun Jun 23 2019

KSC113-240130-
/O.EXP.KICT.SV.W.0252.000000T0000Z-190624T0130Z/
McPherson KS-
820 PM CDT Sun Jun 23 2019

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN MCPHERSON COUNTY
WILL EXPIRE AT 830 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire.

LAT...LON 3860 9737 3849 9737 3853 9759 3856 9756
      3861 9754
TIME...MOT...LOC 0120Z 277DEG 33KT 3855 9743 

$$

MCGUIRE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 23, 3:40 PM CDT, 3 hours 46 minutes earlier.

Area forecast discussion, Jun 23, 3:40 PM CDT, 3 hours 46 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
340 PM CDT Sun Jun 23 2019

.SHORT TERM...(This evening through Wednesday night)
Issued at 338 PM CDT Sun Jun 23 2019

Forecast Headline: Flash Flood Watch That Had Been In Effect For
Nearly All Areas Until 1 AM CDT Tonight Is Being Cancelled.

Tonight:
The greatest change was to cancel the Flash Flood Watch that had
been in effect for nearly all areas until 1 AM CDT. A pronounced
upper-deck shortwave that is positioned over Southwestern Nebraska
& Northwest KS this afternoon will scoot E this evening along the
Nebraska/KS border this eve & should reach the Nebraska/IA border
late tonight. The wave would then be forced to lift NE early Mon
morning as it encounters a STRONG upper-deck ridge punching from
about WV to Hudson Bay. This would push the attendant cold front,
that this afternoon curves from the IA/Nebraska border thru South-
Central KS to West TX, E/SE the rest of the afternoon & evening.
The front should exit Southeast KS by ~6 PM & with much drier air
spreading across KS, the chances for additional heavy rains have
ended. The PoPs have been lowered considerably to 15-25% with the
slightly higher PoPs assigned to Southeast KS.

Mon-Wed Night:
There'll be nice weather to start the work-week as the upper-deck
shortwave continues to lift NE across Southern Ontario that would
allow a slowly-amplifying upper-deck ridge to spread across the
Northern & Central Plains. There is a chance that a few
thunderstorms will pop up late Tue afternoon & evening as a subtle
mid-level shortwave ventures E/SE across Nebraska. It'll get
warmer & increasingly humid Tue & Wed as southerly flow returns to
KS.

.LONG TERM...(Thursday through Sunday)
Issued at 338 PM CDT Sun Jun 23 2019

The upper-deck ridge will really amplify Fri & Sat & be anchored
over all of the Great Plains. This would allow more-than-ample
time for us to dry out from the tremendous rainfall that occurred
yesterday & last night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1258 PM CDT Sun Jun 23 2019

Main aviation concerns will be storms today along with some lower
clouds.

Overnight MCS has pushed into AR and eastern OK. Meanwhile. a weak
cold front/surface trough stretches in a north/south fashion just
west of I-135. Some MVFR ceilings have developed just behind the
front over central KS and should persist for a few more hours. Not
out of the question some of these lower cigs may make it further
east today. Scattered storms are expected over northwest KS and
may start to reach our western flank after 21z, however confidence
isn't high enough at this point to insert into TAFs.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    59  82  64  89 /  20  10   0  10
Hutchinson      57  83  64  90 /  20  10   0  10
Newton          57  81  64  88 /  20  10   0  10
ElDorado        57  80  63  88 /  20  10   0  10
Winfield-KWLD   60  82  64  88 /  20  10   0  10
Russell         53  84  63  91 /  20  10   0  10
Great Bend      54  83  63  91 /  20  10   0  10
Salina          56  83  65  91 /  20  10   0  10
McPherson       56  82  64  90 /  20  10   0  10
Coffeyville     62  82  64  88 /  20  10   0  10
Chanute         60  80  63  88 /  20  10   0  10
Iola            60  80  63  88 /  20  10   0  10
Parsons-KPPF    61  81  63  88 /  20  10   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...RBL
Hazardous weather outlook, Jun 23, 5:36 PM CDT, 1 hour 50 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
536 PM CDT Sun Jun 23 2019

KSZ032-033-047>053-067>072-082-083-091>096-098>100-242245-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
536 PM CDT Sun Jun 23 2019

This Hazardous Weather Outlook is for much of Central, South-Central
and Southeast Kansas.

.DAY ONE...Tonight

A couple of isolated thunderstorms that may produce nickel-sized
hail and 50 to 55 mph gusts will cross Central Kansas early this
evening. A few thunderstorms remain possible for Southeast Kansas
this evening but should be neither strong nor severe.

River flooding is likely or ongoing at various forecast points.
Please refer to the latest flood warnings and statements for the
most up to date information.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

River flooding is likely to continue through at least mid-week at
various river forecast points. See the latest flood warnings and
statements for the most up to date information.

Scattered thunderstorms that may produce nickel-sized hail and 50 to
55 mph gusts are possible primarily Tuesday evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

In the hours before

Local storm report, Jun 23, 2:03 PM CDT, 5 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
203 PM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     FLOOD            1 E PARSONS             37.34N 95.25W
06/23/2019                   LABETTE            KS   LAW ENFORCEMENT

            WATER OVER ROAD ON 26,000 AND NORTH 10TH STREET. ROAD
            CLOSED.

&&

METZGER
Local storm report, Jun 23, 2:04 PM CDT, 5 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
204 PM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0201 PM     FLOOD            2 WSW BARTLETT          37.05N 95.24W
06/23/2019                   LABETTE            KS   LAW ENFORCEMENT

            US HIGHWAY 166 FLOODED AT LAKE CREEK. THIS SECTION US
            HIGHWAY 166 IS CLOSED.

&&

METZGER
Local storm report, Jun 23, 7:09 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
709 PM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0703 PM     HAIL             ELLSWORTH               38.74N 98.23W
06/23/2019  M1.50 INCH       Ellsworth          KS   TRAINED SPOTTER

&&

MWM
Local storm report, Jun 23, 7:13 PM CDT, 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
713 PM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0711 PM     HAIL             ELLSWORTH               38.74N 98.23W
06/23/2019  M1.50 INCH       ELLSWORTH          KS   PUBLIC

&&

KBUTLER
Local storm report, Jun 23, 7:15 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
715 PM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0714 PM     HAIL             5 SE ELLSWORTH          38.68N 98.17W
06/23/2019  E2.00 INCH       ELLSWORTH          KS   TRAINED SPOTTER

&&

KBUTLER
Local storm report, Jun 23, 7:17 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
717 PM CDT SUN JUN 23 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0717 PM     HAIL             KANOPOLIS               38.71N 98.16W
06/23/2019  M1.75 INCH       ELLSWORTH          KS   EMERGENCY MNGR

            HAIL COVERING GROUND, NUMEROUS REPORTS OF BROKEN GLASS

&&

KBUTLER

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 24, 3:06 AM CDTRiver Flood WarningICTButler, Cowley41 hr
Jun 24, 3:23 AM CDTRiver Flood WarningICTSedgwick23 hr
Jun 24, 3:29 AM CDTRiver Flood WarningICTHarvey, Reno64 hr
Jun 24, 9:38 AM CDTRiver Flood WarningICTHarvey70 hr
Jun 24, 2:58 PM CDTRiver Flood WarningICTReno20 hr

Nearby

Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.